Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 12, NWS Topeka, KS

March 21, 2007Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 21, 2007, 7:56 PM CDT for Republic County, Washington County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2007, 7:56 PM CDT (00:56 UTC)
Expired
Mar 21, 2007, 8:45 PM CDT
In force
49 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 102 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 5:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
942 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 220056
SVRTOP
KSC157-201-220145-
/O.NEW.KTOP.SV.W.0012.070322T0056Z-070322T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 845 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MUNDEN...OR ABOUT 26 MILES NORTH OF CONCORDIA...MOVING EAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MUNDEN...
  CUBA...
  NARKA...
  MAHASKA...
  HADDAM...
  MORROWVILLE...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3999 9754 3980 9762 3979 9715 3999 9700

$$
4 follow-up statements
000 
WWUS53 KTOP 220115
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT WED MAR 21 2007

KSC157-201-220145-
/O.CON.KTOP.SV.W.0012.000000T0000Z-070322T0145Z/
REPUBLIC-WASHINGTON-
815 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN WASHINGTON AND NORTHEASTERN REPUBLIC COUNTIES...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL 4 MILES SOUTH OF NARKA...OR ABOUT 26 MILES NORTHEAST OF 
CONCORDIA...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
MAHASKA...HADDAM AND MORROWVILLE.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 4000 9740 3980 9762 3979 9715 3999 9700

$$
000 
WWUS53 KTOP 220128
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
828 PM CDT WED MAR 21 2007

KSC157-220138-
/O.CAN.KTOP.SV.W.0012.000000T0000Z-070322T0145Z/
REPUBLIC-
828 PM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR REPUBLIC COUNTY HAS BEEN
CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEAST REPUBLIC COUNTY HAD MOVED EAST OF THE COUNTY.  A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 4000 9735 3983 9736 3979 9715 3999 9700

$$

KSC201-220145-
/O.CON.KTOP.SV.W.0012.000000T0000Z-070322T0145Z/
WASHINGTON-
828 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN WASHINGTON COUNTY...

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL 4 MILES NORTHWEST OF HADDAM...OR ABOUT 29 MILES NORTHEAST OF 
CONCORDIA...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
MORROWVILLE AND RURAL AREAS OF NORTHWEST WASHINGTON COUNTY.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 4000 9735 3983 9736 3979 9715 3999 9700

$$
000 
WWUS53 KTOP 220136
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT WED MAR 21 2007

KSC201-220145-
/O.CON.KTOP.SV.W.0012.000000T0000Z-070322T0145Z/
WASHINGTON-
836 PM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTH CENTRAL WASHINGTON COUNTY...

AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL JUST NORTHEAST OF HADDAM...OR ABOUT 30 MILES NORTHEAST OF 
CONCORDIA...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWEST WASHINGTON COUNTY.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9725 3985 9732 3979 9715 3999 9700

$$
000 
WWUS53 KTOP 220146
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
845 PM CDT WED MAR 21 2007

KSC201-220155-
/O.EXP.KTOP.SV.W.0012.000000T0000Z-070322T0145Z/
WASHINGTON-
845 PM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWEST WASHINGTON
COUNTY HAS EXPIRED...

AT 845 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING FOR NORTHWEST 
WASHINGTON COUNTY HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORM AS IT MOVES EAST AT 25 MPH 
NORTH OF WASHINGTON TOWARD HANOVER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9725 3985 9732 3979 9715 3999 9700

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 4:30 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 21, 4:30 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT WED MAR 21 2007

.DISCUSSION...

MAIN FORECAST PROBLEM IN THE SHORT TERM IS TIMING AND AMOUNT OF
PRECIP TONIGHT INTO THURSDAY.  WATER VAPOR IMAGERY SHOWS CUTOFF LOW
NEAR SRN CALIFORNIA STILL DIGGING SWD...AND NRN PLAINS TROUGH
PROGRESSING EWD ACRSS THE NORTHERN HIGH PLAINS.  WEAK SHORTWAVE
TROUGH EMBEDDED IN SWLY FLOW ALOFT ACROSS CENTRAL PLAINS RESULTING
IN ENHANCED CI MOVING INTO CENTRAL KS...AND LOW PRESSURE CURRENTLY
OVER SC NEBRASKA.  SOME CLEARING HAS OCCURED ACROSS NC KS AND
SURFACE BASED LIFTED INDICES HAVE FALLEN TO -6 TO -7 IN THAT
AREA...AHEAD OF THE DRYLINE.  FORECAST SOUNDINGS ACROSS ERN KS HAVE
EXHIBITED SIG CAP WITH ELEVATED MIXED LAYER...BUT LIFT IN VICINITY
OF FRONT/DRYLINE INTERSECTION NEAR SURFACE LOW HAS ERODED THE CAP
CONSIDERABLY IN NC KS AND SC NEBRASKA.  CONVECTIVE INITIATION
QUESTIONABLE FOR THE REST OF THIS AFTERNOON...DESPITE WEAKENING
CAP...BUT BEST CHANCE THIS EVENING EXPECTED IN VICINITY OF TRIPLE
POINT FAR NC KS.  IF SO...DECENT LOW TO MID LEVEL SHEAR WOULD
SUGGEST STORMS COULD ROTATE.

AS SURFACE LOW ACROSS UPPER MIDWEST MOVES EAST AHEAD OF NRN PLAINS
TROUGH...IT WILL DRAG COLD FRONT SOUTHEAST OVER CWA LATER
TONIGHT...AND EXPECT LINEAR MCS TO DEVELOP ALONG IT.  MODELS
SOMEWHAT UNDERWHELMING WITH RESPECT TO QPF TONIGHT AS MAIN DYNAMICS
REMAINS WELL NORTH OF AREA.  BOTH NAM AND GFS PRODUCE BEST QPF
ACROSS EC KS ON THURSDAY AS FRONT HANGS UP JUST TO THE SOUTH...AND
DECENT LOW-LEVEL SLY FLOW CONTINUES LIFT ABOVE FRONT.  TEMPS ON
THURSDAY TRICKY WITH E/W FRONT IN VICINITY OF SRN CWA...SO COULD
HAVE QUITE A GRADIENT FROM EC KS TO NE KS.

FOR THURSDAY NIGHT THROUGH THE WEEKEND THE CHALLENGE CONTINUES TO BE
WHERE FRONT WILL FOCUS CONVECTION WITH TIMING OF MODEL SHORTWAVE
ALOFT.  ALL MAKING FOR A TRICKY TEMPERATURE FORECAST AS WELL.  WITH
PRECIPITABLE WATER VALUES IN THE 1 TO 1.5 INCH RANGE OVER MUCH OF
THE CWA INTO FRIDAY THEN ALONG AND SOUTH OF FRONT FRIDAY NIGHT INTO
SATURDAY...THUS POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL.

FOR THURSDAY NIGHT...MODELS SHOWING GOOD H850 MB OVERRUNNING ACROSS
THE BOUNDARY WITH THE NAM HAVING THE BOUNDARY NEAR INTERSTATE 70
WHILE THE GFS WAS A BIT FURTHER NORTH.  AGAIN DIFFERENCES ALOFT ON
SHORT WAVE ENERGY.  HAVE UPPED POPS INTO THE LIKELY RANGE FOR AREAS
GENERALLY ALONG AND SOUTH OF INTERSTATE 70...LEANING TOWARD THE NAM
SOLUTION.   WENT WITH QPF VALUES OF A TENTH OF AN INCH NORTH TO A
QUARTER TO A HALF INCH SOUTH OVERNIGHT BUT LOCAL AREAS COULD SEE
NEAR AN INCH.  SOME SEVERE THREAT EARLY ON IN THE EVENING BUT MORE
CONCERNED WITH RAINFALL.  HAVE NO HEADLINES AT THIS POINT THINKING
OVERNIGHT SHIFT CAN SEE WHERE LATEST MODEL RUNS PUT FRONT AND FOCUS
THE HEAVY RAINFALL.  ONLY THE FAR SOUTHERN PORTION OF CWA HAD
AMOUNTS A HALF INCH TO NEAR AN INCH FROM YESTERDAYS EVENT.

ON FRIDAY...MAIN LIFT PUSHES EAST BUT BOUNDARY STILL IN THE AREA
KEPT 30 POPS NORTH TO NEAR 50 SOUTH.  KEPT HIGHS IN THE MID TO UPPER
60S EXPECTING CLOUD COVER.

CUTOFF OVER THE SOUTHWEST STARTS OPEN UP AND EJECT EAST OVER THE
WEEKEND.  DEEP SURFACE MOISTURE IN PLACE AND PRECIPITABLE WATER
VALUES REMAINING IN THE 1 TO 1.5 INCH RANGE FOR SOUTHERN AND EASTERN
PORTION OF CWA.  INCREASED POPS INTO THE 50 PERCENT RANGE SATURDAY
NIGHT INTO SUNDAY.  THE ECMWF A BIT SLOWER WITH EJECTION...THUS
KEEPING POPS IN THE 30 TO 40 PERCENT RANGE WEST TO EAST SUNDAY
NIGHT.  HIGHS UPPER 60S NORTH CENTRAL TO MIDDLE 70S SOUTHEAST ON
SATURDAY...THEN AROUND 70 ON SUNDAY.

UPPER FLOW TURNS ZONAL OVER CWA ON MONDAY...THEN SOUTHWEST AHEAD OF
NEXT DEEPENING WESTERN THROUGH TUESDAY INTO WEDNESDAY.  DRY AND
WARMER THROUGH THIS PERIOD WITH HIGHS IN THE LOWER TO MID 70S.
LATEST GFS HAS BOUNDARY SLIDING SOUTHEAST ACROSS THE CWA WEDNESDAY
AFTERNOON WITH ACCOMPANY QPF...BUT WILL HOLD OFF MENTION OF
PRECIPITATION AT THIS POINT...IF FAVOR OF LOOKING AT MODEL
CONSISTENCY ON NEXT FEW RUNS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GP/PF
Hazardous weather outlook, Mar 21, 4:56 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
456 PM CDT WED MAR 21 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-221100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
456 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A WARM UNSTABLE AIR MASS AHEAD OF A SAGGING FRONTAL BOUNDARY WILL
GIVE A CHANCE FOR SEVERE THUNDERSTORMS...LARGE HAIL AND DAMAGING
WINDS...DURING THE EARLY EVENING HOURS ACROSS PORTIONS OF NORTH
CENTRAL KANSAS. THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
WITH LOCALLY HEAVY RAINFALL WILL SPREAD SOUTHEAST ACROSS NORTHEAST
KANSAS INTO EAST CENTRAL KANSAS BY THE LATE EVENING HOURS INTO
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE FOR THE REMAINDER OF THE
WEEK...WITH THUNDERSTORM CHANCES THURSDAY THROUGH SUNDAY NIGHT. AT
LEAST SOME ISOLATED REPORTS OF SEVERE WEATHER ARE POSSIBLE DURING
THIS PERIOD. ANOTHER ROUND OF LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE THURSDAY NIGHT INTO FRIDAY. DEPENDING ON THE EXTENT OF
RAINFALL TONIGHT...SOME HEADLINES MAY BE NEEDED FOR FLOODING
POTENTIAL THURSDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT TO REPORT LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:09 AM CDTSevere Thunderstorm WarningTOPDouglas34 min
Mar 22, 6:50 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.